Wednesday, July 29, 2015

Children exposed to estrogen sprayed on skin may risk early puberty

The Food and Drug Administration is warning women who use Evamist (an estrogen product sprayed on the skin to treat hot flashes) that inadvertent contact with small children might cause premature puberty.
The FDA said it has gotten eight reports of adverse events after children aged 3 years to 5 years were exposed to the hormone from skin to skin contact with women who had sprayed it on their arms. The medication is sprayed on the skin on the inside of the.

Children exposed to estrogen sprayed on skin may risk early puberty

0 comments

The Food and Drug Administration is warning women who use Evamist (an estrogen product sprayed on the skin to treat hot flashes) that inadvertent contact with small children might cause premature puberty.

The FDA said it has gotten eight reports of adverse events after children aged 3 years to 5 years were exposed to the hormone from skin to skin contact with women who had sprayed it on their arms. The medication is sprayed on the skin on the inside of the.

“Women using Evamist need to be aware of the potential risks to children who come in contact with the area of skin where this drug is applied,” said Julie Beitz, director of the FDA’s office of drug evaluation.

Reports of adverse events related to children’s exposure include nipple swelling and early breast development in girls, and breast enlargement in boys. The FDA is recommending that women who use the product and cannot avoid contact with young children should wear clothing that fully covers the area in order to reduce the risk of exposure.

If contact does occur, the FDA advises washing the area of contact as quickly as possible with soap and water.

The agency is also investigating potential adverse events connected with pets exposed to the drug which contains estradiol, an estrogen hormone.

To check out more Check Up items go to www.philly.com/checkup.

0 comments
We encourage respectful comments but reserve the right to delete anything that doesn't contribute to an engaging dialogue.
Help us moderate this thread by flagging comments that violate our guidelines.

Comment policy:

Philly.com comments are intended to be civil, friendly conversations. Please treat other participants with respect and in a way that you would want to be treated. You are responsible for what you say. And please, stay on topic. If you see an objectionable post, please report it to us using the "Report Abuse" option.

Please note that comments are monitored by Philly.com staff. We reserve the right at all times to remove any information or materials that are unlawful, threatening, abusive, libelous, defamatory, obscene, vulgar, pornographic, profane, indecent or otherwise objectionable. Personal attacks, especially on other participants, are not permitted. We reserve the right to permanently block any user who violates these terms and conditions.

Additionally comments that are long, have multiple paragraph breaks, include code, or include hyperlinks may not be posted.

Read 0 comments
 
comments powered by Disqus
About this blog

Check Up covers regional health news and a wide array of healthcare topics from pharmaceutical happenings to patient safety. Read about some of our bloggers here.

Portions of this blog may also be found in the Inquirer's Sunday Health Section.

Michael R. Cohen, R.Ph. President, Institute for Safe Medication Practices
Daniel R. Hoffman, Ph.D. President, Pharmaceutical Business Research Associates
Hooman Noorchashm, M.D., Ph.D. Cardiothoracic surgeon in the Philadelphia area
Amy J. Reed, M.D., Ph.D. Anesthesiologist and Surgical Intensivist in the Philadelphia Area
Latest Health Videos
Also on Philly.com:
letter icon Newsletter